Alabama, 2022

Heat in Alabama, June 13, 2022

June 13, 2022 · NWS HUN · 8 events in 8 counties and zones

Heat index values reached 105-109 degrees during the afternoon hours in north central and northwest Alabama. Temperatures in the middle 90s combined with dew points in the middle to upper 70s.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heat index values reached 105-109 degrees during the afternoon hours in north central and northwest Alabama. Temperatures in the middle 90s combined with dew points in the middle to upper 70s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 13, 10:52 AM CST, 8 minutes earlier.

Area forecast discussion, Jun 13, 10:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1152 AM CDT Mon Jun 13 2022

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 1045 AM CDT Mon Jun 13 2022

Morning model guidance suggests that weather conditions across
the local forecast area today will be dominated by a strong ridge
of high pressure aloft centered across northern MS. Although a
weak mid-level vorticity maxima dropping southeastward through the
Lower OH Valley earlier this morning provided sufficient lift to
initiate a few showers and thunderstorms earlier across western
TN, this activity appears to be dissipating in both coverage and
intensity, a trend that should continue as the weakening
disturbance advances further southeastward into the TN Valley
later this afternoon. Although we cannot completely discount the
possibility of a remote shower or thunderstorm late this
afternoon, most locations should remain mostly sunny and dry,
allowing temperatures to reach targeted highs ranging from the
u80-l90s in elevated terrain to the m-u 90s in valley locations.
Corresponding heat index values will be more than adequate to
justify the current configuration of the Heat Advisory, with a few
locations perhaps briefly touching Excessive Heat Warning
criteria.

&&

.SHORT TERM...
(Tonight through Wednesday)
Issued at 305 AM CDT Mon Jun 13 2022

Little change in this overall pattern is expected tonight, before
the upper ridge pattern begins to drift eastward Tue. Unseasonably
warm temps are again expected tonight, with lows falling into the
lower/mid 70s. Temps will then rebound into the mid 90s again
later in the day Tue. However, dew pts are expected to be slightly
lower, with max heat indices Tue more in the 100-105F range. Given
the sparse coverage with heat indices near 105F, there is no need
to extend the Heat Advisory into Tue for now, although this may
change pending future T/Td trends.

Some weak upper disturbances will also begin to drop southward
along the eastern fringe of the upper ridge pattern Tue/Wed. With
time height profiles suggesting the depth of moisture increasing
to the H5 level, iso to perhaps sct showers/tstms are possible
later in the day Tue and especially Wed. Any rainfall looks to
mainly affect the central/eastern portions of the mid TN Valley.
Given the abundant buoyant energy/latent heating in place, some of
these storms may produce gusty winds and brief heavy rainfall.
Lows Tue night again look to trend in the lower/mid 70s, before
temps rebound into the lower/mid 90s later in the day Wed.

&&

.LONG TERM...
(Wednesday night through Sunday)
Issued at 305 AM CDT Mon Jun 13 2022

Upper level ridging situated over the southeastern Lower-48 will in
part help continue very warm to hot weather for the region. The ridge
as we go past the midweek will become a bit weaker and more spread
out than was the case earlier. Troughing is also making a return, as
an upper low over southern Canada early Thursday moves eastward. It
will induce troughing along the east coast, while the upper high will
retreat westward to the south/central Great Plains. Daily high
temperatures on Thu/Fri should rise into the low/mid 90s, with lower
70s dewpoints yielding afternoon heat indices in the mid 90s to
around 103 degrees. Although the HI numbers stay below advisory
criteria, the duration of the heat, and night time lows only cooling
into the lower 70s will add up, and could produce heat related
ailments to the more vulnerable population.

The weakening ridge, plenty of lower level moisture, and a less
capped unstable atmosphere thanks to strong daytime heating, will
allow for better chances of showers and thunderstorms to impact the
Tennessee Valley. Deterministic models to one degree or another paint
showers over the region, so continued a slight chances to start the
extended period. More shower/thunderstorm activity should develop Thu
afternoon and evening, and again Fri afternoon. Drier air should
start filtering in as a cold front nears from the north. Dewpoints in
the lower 70s should fall into the 60s before daybreak Saturday.
This drier air and slightly cooler temperatures (highs "only" in the
lower 90s) this weekend should result in dry weather, and more
comfortable heat indices (closer to actual air temperatures)
Sat/Sun.

&&

.AVIATION...
(18Z TAFS)
Issued at 1152 AM CDT Mon Jun 13 2022

VFR conditions will persist at the HSV/MSL terminals this
forecast period, with few high-based Cu beneath a more scattered
layer of Ac. Sfc winds will generally be from the SW at 5-10 knots
during the daylight hours, but should become lgt/vrbl overnight.
Although not expected to result in significant impacts at either
terminal, a brief period of BR/HZ will be possible btwn 14/10-13Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Heat Advisory until 6 PM CDT this evening for ALZ001>007-016.

TN...Heat Advisory until 6 PM CDT this evening for TNZ076-096.

&&

NEAR TERM...70/DD
SHORT TERM...09
LONG TERM...RSB
AVIATION...70/DD
Hazardous weather outlook, Jun 13, 3:48 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
448 AM CDT Mon Jun 13 2022

ALZ001>010-016-TNZ076-096-097-141100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
448 AM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Afternoon heat indices are expected to climb near or just above 105
degrees, especially for locations along and west of Interstate 65. A
Heat Advisory is in effect for portions of southern middle Tennessee
into northwest and north central Alabama from noon until 6 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Afternoon heat indices may again approach 105 degrees in a few areas
on Tuesday and a Heat Advisory may be needed

Isolated to perhaps scattered mainly afternoon thunderstorms are
possible Tuesday through Friday. A few of these storms may produce
gusty winds, small hail and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Colbert

When
June 13, 11:00 AM CST to 5:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached 105-109 degrees for several hours.

Heat, Lauderdale

When
June 13, 11:00 AM CST to 5:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached 105-109 degrees for several hours.

Heat, Franklin

When
June 13, 11:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached 105-109 degrees for several hours.

Heat, Lawrence

When
June 13, 11:00 AM CST to 5:00 PM CST
Where
Lawrence forecast zone
Reported by
RAWS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached 105-107 degrees for several hours.

Heat, Morgan

When
June 13, 11:00 AM CST to 5:00 PM CST
Where
Morgan forecast zone
Reported by
ASOS
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

The heat index reached 105-109 degrees for several hours.

Heat, Limestone

When
June 13, 11:00 AM CST to 5:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

The heat index reached 105-109 degrees for several hours.

Heat, Madison

When
June 13, 11:00 AM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The heat index reached 105-109 degrees for several hours.

Heat, Cullman

When
June 13, 11:00 AM CST to 3:00 PM CST
Where
Cullman forecast zone
Reported by
AWOS
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

The heat index reached 105 degrees for a few hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020333, 1020335, 1020336, 1020337, 1020338, 1020340, 1020343, 1020347.